Cure for BALDNESS causes IMPOTENCE, says new study

Better to be shiny than floppy, warns doc

Bad news for bothered baldies today, as boffins report that chemicals found in popular hair-loss medications can cause persistent lack of rigour in the trouser department.

The new study, carried out by Dr Abdulmaged Traish of the Boston uni medical school and his colleagues, looks into the health effects of the 5α-reductase inhibitors (5α-RIs) finasteride and dutasteride. These agents have been approved for the treatment of hair loss (androgenetic alopecia, aka male-pattern baldness), a problem occurring in men as they get older. Many of these chaps resort to the use of medications containing 5α-RIs, hoping perhaps in many cases to ease their path to passionate interludes in ladies' boudoirs.

Unfortunately in a tragic give-with-one-hand-take-with-the-other style bitchslap-of-fate situation it now appears that the very unguents and preparations which restore depth to the up-top shag pile (so to speak) also rob their newly hirsute user of the ability to exploit the opportunities they win for him.

Dr Traish and his colleagues write:

Results: Prolonged adverse effects on sexual function such as erectile dysfunction and diminished libido are reported by a subset of men, raising the possibility of a causal relationship ...

We suggest discussion with patients on the potential sexual side effects of 5α-RIs before commencing therapy. Alternative therapies may be considered in the discussion, especially when treating androgenetic alopecia.

5α-RIs are also used to treat certain urinary problems.

"Patients and doctors are urged to discuss these issues openly and candidly and assess the risk benefit ratio," exhorts Traish.

Subscribers to The Journal of Sexual Medicine can read all about it here. ®

Sponsored: Today’s most dangerous security threats